Alert archive / California / Special Weather Statements in 2014

Special Weather Statement, NWS Reno, NV

August 8, 2014Lassen County, California

NWS Reno, NV issued this special weather statement at Aug 8, 2014, 5:37 PM PDT for Lassen County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 5:37 PM PDT (00:37 UTC)
Expired
Aug 8, 2014, 6:15 PM PDT
In force
38 min
Issued by
NWS Reno, NV

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 158 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WWUS85 KREV 090037
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
537 PM PDT FRI AUG 8 2014

CAZ071-090115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
537 PM PDT FRI AUG 8 2014

...STRONG THUNDERSTORM NORTHWEST OF EAGLE LAKE...

AT 532 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SPAULDING...OR 8 MILES
NORTHWEST OF EAGLE LAKE...AND MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...SPAULDING.

&&

LAT...LON 4089 12078 4068 12065 4062 12089 4078 12099
TIME...MOT...LOC 0036Z 246DEG 10KT 4073 12083

$$

JHW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:44 PM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 8, 12:44 PM PDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1244 PM PDT FRI AUG 8 2014

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE WEEKEND, MAINLY IN THE AFTERNOON AND EVENING, BUT A FEW STORMS
ARE POSSIBLE SUNDAY NIGHT. THUNDERSTORM COVERAGE MAY DECREASE BY EARLY
TO MID NEXT WEEK. HIGH TEMPERATURES WILL REMAIN NEAR AVERAGE.

&&

.SHORT TERM...
THE SHORT TERM FORECAST HAS REMAINED RELATIVELY UNCHANGED TODAY.
MID TO UPPER LEVEL FLOW IS MAINLY ZONAL AND FAIRLY LIGHT ALTHOUGH
A SLIGHT INCREASE IN WESTERLY FLOW IS EXPECTED LATE THIS
AFTERNOON. LIGHT FLOW...ABUNDANT RESIDUAL MOISTURE AND DAYTIME
HEATING IS ALREADY STARTING TO PRODUCE SHOWERS AND THUNDERSTORMS
IN FAVORED DEVELOPMENT AREAS FROM MONO COUNTY TO THE EAST
NORTHEAST AND ACROSS PARTS OF THE BASIN AND RANGE. CONVECTION
SHOULD BECOME MORE WIDESPREAD THROUGH THE AFTERNOON. WITH SOME
INCREASE IN WESTERLY FLOW WE ARE EXPECTING ACTIVITY TO PUSH OUT OF
THE TAHOE BASIN BY LATE AFTERNOON.

FLOW BECOMES MORE SOUTH-SOUTHWEST SATURDAY AS MODELS TRY TO DIG A
CLOSED LOW DOWN THE CA COAST. THIS WOULD ALLOW A BIT MORE MOISTURE
TO BE DRAWN INTO THE SOUTHERN CWA...BUT MAY INHIBIT THE NORTHERN
CWA FROM DEVELOPING QUITE AS MUCH. THE PRESENCE OF INCREASE SOUTH-
SOUTHWEST FLOW MY ALSO ACT TO TEMPORARILY PUSH ACTIVITY OUT OF
TAHOE SATURDAY AFTERNOON AND EVENING...BUT FOR NOW WE DO NOT HAVE
THE CONFIDENCE TO MAKE THAT CHANGE. THE BETTER CHANCE FOR
SCATTERED COVERAGE WOULD APPEAR TO BE FROM MONO COUNTY NORTH INTO
THE PINE NUTS AND JUST EAST OF THE CARSON RANGE IN WESTERN NEVADA.

THE UPPER LOW DEEPENS A LITTLE BY SUNDAY AND DIGS FARTHER SOUTH.
THIS SHOULD PUT THE NORTHERN CWA IN THE MORE FAVORABLE NE QUADRANT
AND INCREASE THE UPPER DIVERGENCE OVER NE CA AND FAR NW NV. LOW TO
MID BACKING OF THE FLOW SHOULD ALSO ALLOW MORE MOISTURE TO BE
DRAWN NORTH. UNLIKE TONIGHT AND SATURDAY WHEN STORM MOTIONS WILL
BE FAIRLY LIGHT AND HEAVY RAIN THE BIGGEST THREAT...THE STORM
MOTIONS SUNDAY ARE LIKELY TO INCREASE OVER THE NORTHERN HALF OF
THE CWA AS MID LEVEL SHEAR INCREASES. THE SOUTHERN HALF WILL
CONTINUE TO SEE SLOW STORM MOTIONS AND HEAVY RAIN. FOR THE NORTH
STORMS COULD BE A MIXED BAG OF HAIL...GUSTY WINDS AND TRAINING
CELLS THAT PRODUCE HEAVY RAINS. THERE IS ALSO THE POTENTIAL FOR
DRY LIGHTNING STRIKES OUTSIDE OF THE CELLS SUNDAY...BUT FUELS
REMAIN SOMEWHAT MOIST OVER MUCH OF NE CA...SO FOR NOW THE FIRE
WEATHER THREAT MAY BE MUTED. 20

.LONG TERM...TUESDAY THROUGH FRIDAY...
AN UPPER LOW NEAR THE CA COAST SHOULD PROVIDE ONE MORE DAY OF
FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS MONDAY. BY
TUESDAY THERE IS A LARGE SPREAD AMONG THE VARIOUS MODEL FORECASTS
IN TERMS OF THE INLAND TRACK OF THE UPPER LOW AS A STRONGER TROUGH
APPROACHES THE PAC NW COAST. MOST FORECASTS INDICATE A DRIER AIR
MASS FOR THE SIERRA AND WESTERN NV TUESDAY BUT SOME FORECASTS SHOW
FAIRLY STRONG FORCING FOR LIFT. AS SUCH, A SLIGHT CHANCE FOR
THUNDERSTORMS WAS INTRODUCED FOR THE EASTERN SIERRA AND WESTERN
NV, EXCLUDING MONO AND MINERAL COUNTIES, FOR TUESDAY AFTERNOON AND
EVENING. THE SPREAD AMONG MODEL FORECASTS HAS BECOME LARGER THAN
IT WAS YESTERDAY, WHICH MAKES WED-FRI A LOW CONFIDENCE FORECAST.
FOR NOW, THE FORECAST WILL CONTINUE TO REFLECT THE MORE CONSISTENT
GFS WITH DRY CONDITIONS AND LIGHT WINDS WED-FRI. JCM
&&

.AVIATION...
STORMS ARE DEVELOPING ACROSS THE SIERRA AGAIN THIS AFTERNOON. A
LITTLE MORE WESTERLY FLOW COMPARED TO YESTERDAY WILL HELP PUSH THE
CONVECTION EAST OF THE TAHOE BASIN AND MOST LIKELY EAST OF THE
RENO-CARSON CITY AREA BY 00Z. MAIN IMPACT FROM STORMS WILL
CONTINUE TO BE HEAVY RAINFALL. ABUNDANT MOISTURE WILL LIMIT
OUTFLOW TO 20-25KT IN THE SIERRA AND AROUND 35KT FOR LOWER
ELEVATIONS.

UPPER LOW WILL DEVELOP NEAR THE CENTRAL CA COAST AND KEEP SCATTERED
SHOWERS AND THUNDERSTORMS ANCHORED TO THE EASTERN SIERRA THIS
WEEKEND. GIVEN THE LOCATION OF THE UPPER LOW, ISOLATED NOCTURNAL
STORMS ARE POSSIBLE SAT/SUN NIGHTS. PATCHY FOG IS POSSIBLE IN THE
MARTIS VALLEY BURNING OFF AROUND 16Z EACH MORNING WHEN IT DOES
FORM. MITTELSTADT/HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 4:00 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
400 PM PDT FRI AUG 8 2014

CAZ071-082345-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
400 PM PDT FRI AUG 8 2014

...STRONG THUNDERSTORM MOVING OVER EAGLE LAKE THROUGH 430 PM...

AT 354 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPAULDING...OR 4 MILES WEST OF EAGLE
LAKE...AND MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND STRONG
GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...EAGLE LAKE AND
SPAULDING. THE STORM WILL ALSO CROSS HIGHWAY 139 NORTH OF EAGLE.

IF ON OR NEAR EAGLE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 4087 12064 4068 12048 4056 12082 4068 12097
TIME...MOT...LOC 2259Z 236DEG 11KT 4065 12080
Special weather statement, Aug 8, 4:32 PM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT FRI AUG 8 2014

NVZ004-090000-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
432 PM PDT FRI AUG 8 2014

...STRONG THUNDERSTORM TO AFFECT THE SOUTH SIDE OF FALLON...

AT 426 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF FALLON...AND MOVING NORTHEAST
AT 5 MPH.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN WITH AMOUNTS UP TO ONE
QUARTER INCH IN THE NEXT 20 MINUTES...PENNY SIZE HAIL...AND STRONG
GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 500 PM PDT INCLUDE...FALLON...FALLON
  STATION...AND FALLON MUNICIPAL AIRPORT.

&&

LAT...LON 3953 11868 3932 11856 3925 11887 3941 11896
TIME...MOT...LOC 2331Z 247DEG 5KT 3937 11881

JHW
Special weather statement, Aug 8, 4:58 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
458 PM PDT FRI AUG 8 2014

NVZ004-090030-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
458 PM PDT FRI AUG 8 2014

...STRONG THUNDERSTORM WILL CONTINUE TO AFFECT SOUTH FALLON THROUGH
530 PM...

AT 450 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF FALLON...AND MOVING EAST AT 10
MPH.

THIS STORM WILL REMAIN SOUTH OF HIGHWAY 117...SHECKLER ROAD AND
HIGHWAY 118...WILDES ROAD.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN WITH UP TO ONE QUARTER INCH
IN 20 MINUTES...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...FALLON...FALLON
  STATION...JUNCTION US 95 AND NV 120 (PASTURE RD) AND JUNCTION US 50
  AND NV 116 (STUART RD).

&&

LAT...LON 3951 11865 3935 11856 3930 11888 3944 11895
TIME...MOT...LOC 2356Z 253DEG 8KT 3938 11880

JHW
Special weather statement, Aug 8, 5:06 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
506 PM PDT FRI AUG 8 2014

CAZ071-090030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
506 PM PDT FRI AUG 8 2014

...STRONG THUNDERSTORM MOVING OVER EAGLE LAKE THROUGH 530 PM...

AT 458 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF EAGLE LAKE...AND MOVING
NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND GUSTY
WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...EAGLE LAKE AND
    STATE ROUTE 139.

SEVERAL STORMS WITH MODERATE RAIN HAVE TRACKED OVER EAGLE LAKE THIS
AFTERNOON LEADING TO PONDING OF LOW-LYING AREAS. DRIVERS SHOULD SLOW
DOWN AND BE ALERT FOR PONDING ON ROADWAYS.

&&

LAT...LON 4087 12073 4063 12052 4057 12088 4067 12101
TIME...MOT...LOC 0001Z 240DEG 14KT 4066 12086

JCM
Local storm report, Aug 8, 5:10 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
510 PM PDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 W EAGLE LAKE          40.65N 120.77W
08/08/2014  M0.25 INCH       LASSEN             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED BRIEF HEAVY RAINFALL AND
            PEA SIZED HAIL.

&&

MCGUIRE
Special weather statement, Aug 8, 5:37 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
537 PM PDT FRI AUG 8 2014

CAZ071-090115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
537 PM PDT FRI AUG 8 2014

...STRONG THUNDERSTORM NORTHWEST OF EAGLE LAKE...

AT 532 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SPAULDING...OR 8 MILES
NORTHWEST OF EAGLE LAKE...AND MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...SPAULDING.

&&

LAT...LON 4089 12078 4068 12065 4062 12089 4078 12099
TIME...MOT...LOC 0036Z 246DEG 10KT 4073 12083

JHW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:00 PM PDTSpecial Weather StatementREVLyon30 min
Aug 8, 7:40 PM PDTSpecial Weather StatementREVLyon35 min
Aug 9, 2:27 PM PDTSpecial Weather StatementREV48 min
Aug 9, 2:49 PM PDTSpecial Weather StatementREVDouglas26 min
Aug 9, 3:13 PM PDTSpecial Weather StatementREVLyon32 min
Aug 9, 3:56 PM PDTSpecial Weather StatementREVLyon49 min
Aug 9, 4:22 PM PDTSpecial Weather StatementREVStorey38 min
Aug 9, 4:46 PM PDTSpecial Weather StatementREVLyon44 min
Aug 8, 5:06 PM PDTSpecial Weather StatementREVLassen24 min
Aug 8, 6:00 PM PDTSpecial Weather StatementREVLassen30 min

Nearby

Special Weather Statements in California, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.